Recovery Begins Here
Call 24/7 (855) 960-5456

We’re open everyday 24/7
Get help now
Free & confidential

(855) 960-5456

How To Recognize A Vicodin Overdose (& Next Steps)

Vicodin overdose is a medical emergency.

Symptoms include pinpoint pupils, slowed or labored breathing, unconsciousness, vomiting, and damp skin, among others.

If you suspect a Vicodin overdose, call 911 immediately. If you have naloxone on hand, administer it while you wait for emergency professionals to arrive.

RISKS OF VICODIN ABUSE

Vicodin is a prescription pain reliever that is used to treat moderate to severe pain in various conditions. The medication is a combination of hydrocodone and acetaminophen.  

People can overdose on Vicodin, especially if they take more than prescribed, use the medication in ways that aren’t intended, or combine the drug with other substances.

There are many risks associated with Vicodin use. Large quantities of the drug increase the chances that a user will experience these risks.

Hydrocodone and acetaminophen can both be harmful when taken in large amounts or not as prescribed. Acetaminophen can cause liver damage and jaundice, while hydrocodone can cause respiratory depression and dependency.

NIDA reports that approximately 21 to 29 percent of people who are prescribed opioid pain medications for chronic pain misuse them.

Hydrocodone is an opioid analgesic that can be addictive. Opioids come in various potencies. The more potent the drug, the more likely it is to be abused because of the significant euphoric effects it can cause in the body. The brain begins to crave that pleasure, and compulsive drug-taking behaviors may become prevalent.  

Vicodin is not the most potent prescription pain reliever, but it can quickly cause dependency and addiction.

SIDE EFFECTS

The potential side effects of Vicodin use include the following:

  • Lightheadedness
  • Changes in mood
  • Constipation
  • Anxiety
  • Stomach problems
  • Impaired hearing
  • Drowsiness

These side effects do not necessarily require medical attention if you experience them while taking Vicodin. However, if these symptoms escalate or become too severe, medical attention may be required.

Side effects can increase in severity when larger doses of Vicodin are taken or when the medication is taken over a prolonged period of time. They are also more likely to occur when the drug is consumed in a way other than as intended, such as when the drug is snorted or smoked.

HOW TO RECOGNIZE A VICODIN OVERDOSE

People overdose on prescription medications like Vicodin, particularly those that contain opioid components like hydrocodone.

If someone has taken more Vicodin than their prescribed dose or if they have misused the medication by snorting, smoking, or injecting it, they could be at risk of an overdose. Overdose is also likely if Vicodin is combined with alcohol or other drugs.

An overdose happens when the effects of the drug overwhelm the body’s natural system, which detoxifies and processes substances out of the body.

This causes the body to go into distress, and eventually, systems begin shutting down.

Often, the respiratory system is most severely affected, and breathing slows significantly. This can lead to death.

Particular attention should be paid to any signs of breathing problems or unconsciousness, as these could mean potential death if immediate interventions are not taken.

The following are signs of a Vicodin overdose:

  • Respiratory distress
  • Oversedation
  • Confusion
  • Cold, clammy skin
  • Dizziness
  • Fatigue
  • Lightheadedness
  • Bluish-tinted fingers or lips
  • Unconsciousness
  • Drop in blood pressure
  • Muscle spasms
  • Nausea
  • Vomiting
  • Small pupils
  • Stomachache
  • Weakness
  • Slowed heart rate
  • Labored breathing
  • Seizures
  • Coma

Anyone experiencing any of these symptoms after taking Vicodin should seek medical help immediately and notify emergency staff about what has been consumed.

Often, the person overdosing will not be in a position to call for help. If you observe these signs, call 911 immediately.

WHAT TO DO

Give the 911 operator information about the person in medical distress, such as what they have consumed and how much they took. If they have been using other drugs in addition to Vicodin, this will need to be conveyed. Any personal information that is known, such as age, weight, or medical issues, should also be relayed.

If the person does not have a pulse, administer CPR. Information on how to perform CPR can be found from the Red Cross.

Do not try to force anyone to throw up unless you have been directed to do so by medical staff. Forced vomiting, while a person is unconscious, could cause them to choke on their vomit, which could further complicate the overdose symptoms and potentially cause death.

If you have naloxone (the opioid overdose reversal drug) available, administer it. This can temporarily reverse the overdose and stabilize the person until professional help arrives.

HOW MUCH VICODIN CAUSES AN OVERDOSE?

The amount of an opioid it takes to produce an overdose varies for each person. It is based on several different factors.

People who take opioids for an extended amount of time will develop a tolerance to the medication. This means that their usual dose will no longer provide the same effects, and they will have to take larger and larger quantities of the drug over time in order to achieve the same pain-relieving effects. Those who have a higher tolerance to opioid drugs will not be as severely impacted by higher levels of Vicodin.

Dependency on a medication develops when the body becomes accustomed to the presence of the drug in the system and experiences symptoms of withdrawal when the medication is no longer present.

This means that one person who has never taken Vicodin before could have a very different reaction than someone who has taken Vicodin for a long time. The amount of Vicodin it will take to cause an overdose in a casual user will be much lower than it will be in a person who has taken large amounts of Vicodin in the past and developed a tolerance to and dependency on opioids.

Vicodin overdose can also be complicated with the addition of other potentially harmful substances.

Opioid misuse can suppress the respiratory system. When people use other drugs that also suppress breathing, such as alcohol and other central nervous system depressants, this can exacerbate the pressure on the respiratory system and increase the risk of respiratory distress.

THE OVERDOSE CRISIS

Begin the path to lasting recovery.

Call Now (855) 960-5456

Overdoses caused by prescription opioid medications like Vicodin constitute a significant concern for public health officials who are trying to address the opioid overdose crisis.

NIDA reports that opioid overdoses increased 30 percent from July 2016 to September 2017 in 45 states. About four to six percent of people who use misuse prescription opioids like Vicodin will transition to heroin use later on.

This highlights the need to ensure that people who are prescribed medications like Vicodin understand the risks of misusing the drug. They can then make informed decisions about their consumption habits and avoid a potentially fatal overdose.

With the opioid overdose crisis causing 130 deaths every day, according to NIDA, opioid abuse continues to be a problem that concerns addiction treatment professionals.

Sources

(2019). CPR Steps. Red Cross. Retrieved February 2019 from from https://www.redcross.org/take-a-class/cpr/performing-cpr/cpr-steps

(2019). Hydrocodone and acetaminophen (Oral Route). Mayo Clinic. Retrieved February 2019 from from https://www.mayoclinic.org/drugs-supplements/hydrocodone-and-acetaminophen-oral-route/side-effects/DRG-20074089

Hydrocodone and Acetaminophen Overdose. U.S. National Library of Medicine. Retrieved February 2019 from from https://medlineplus.gov/ency/article/002670.htm

(2019). Poison Control Hotline. National Capital Poison Center. Retrieved February 2019 from from https://www.poison.org/

(June 2018). Prescription Opioids. National Institute on Drug Abuse. Retrieved February 2019 from from https://www.drugabuse.gov/publications/drugfacts/prescription-opioids

Have Questions? Call 24/7.
Calling Is Free & Confidential.

(855) 960-5456

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.